Alert archive / Michigan / High Wind Watches in 2020

High Wind Watch 2, NWS Grand Rapids, MI

November 13, 20206 counties in Michigan

NWS Grand Rapids, MI issued this high wind watch at Nov 13, 2020, 5:25 PM EST for 6 counties in Michigan. It took effect at Nov 15, 2020, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 5:25 PM EST (22:25 UTC)
In effect from
Nov 15, 2020, 1:00 AM EST
Expired
Nov 14, 2020, 3:27 AM EST
In force
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS73 KGRR 132225
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
525 PM EST Fri Nov 13 2020

MIZ037-043-050-056-064-071-140630-
/O.NEW.KGRR.HW.A.0002.201115T0600Z-201116T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
525 PM EST Fri Nov 13 2020

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60
  mph possible.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late Saturday night through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
2 follow-up statements
164 
WWUS73 KGRR 140343
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1043 PM EST Fri Nov 13 2020

MIZ037-043-050-056-064-071-141145-
/O.CON.KGRR.HW.A.0002.201115T0600Z-201116T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
1043 PM EST Fri Nov 13 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 
  60 mph possible.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late Saturday night through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The worst conditions will be on Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
836 
WWUS73 KGRR 140827
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
327 AM EST Sat Nov 14 2020

MIZ037-043-050-056-064-071-141630-
/O.UPG.KGRR.HW.A.0002.201115T0600Z-201116T0000Z/
/O.NEW.KGRR.HW.W.0001.201115T0600Z-201116T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
327 AM EST Sat Nov 14 2020

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 1 AM to 7 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The worst conditions will be on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-141630-
/O.NEW.KGRR.WI.Y.0007.201115T0600Z-201116T0000Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Baldwin, Reed City, Clare, Fremont, 
Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, 
Ionia, St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, 
Battle Creek, and Jackson
327 AM EST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 1 AM to 7 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may
  result. Power outages may become numerous if the winds end up
  higher.


* ADDITIONAL DETAILS...The worst conditions will be on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind watch went out at Nov 13, 3:30 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 13, 3:30 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EST Fri Nov 13 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EST Fri Nov 13 2020

- Strong fall storm system to affect area this weekend

- Mainly dry work week with moderating temperatures

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EST Fri Nov 13 2020

-- Strong fall storm system to affect area this weekend --

Multi faceted storm system to affect the area this weekend, with
rain, wind and some snow all expected on land. See the marine
section below for some significant lakeshore impacts.

As for the rain, it should break out in the southwest corner of
the state after 3pm Saturday and overspread the area through the
evening. Periods of wind driven rain can be expected Saturday
night. Cannot rule out a few rumbles of thunder, we are in the SPC
Day 2 general thunder, but instability is rather weak. Deep layer
CAPE is less than a couple of hundred joules, 850mb LIs are
mainly positive and 850mb dew points only reach +6C. I would like
to see more than 200 j/kg of CAPE, LIs that are negative and 850mb
dew points that are at least +8C. Given very strong forcing though
cannot rule out a few rumbles but nothing close to severe. The
HREF has a long lived cell moving through our southern CWA late
Saturday night so we will be watching for that. Rainfall looks to
be on the order of 0.50 to 1.00 inches in many areas. We should be
able to handle this without issue river and runoff wise.

Regarding the wind, we will certainly need headlines. The inland
areas look to be solid Wind Advisory potential, while the
lakeshore will be on the line between Advisory and Warning. Still
just a bit early to issue and neighboring offices wanted to wait
on a headline call, so we will as well. Most likely, tonight's
shifts will be making the call on both wind and lakeshore flood
headlines. I think we are trending towards needing a Lakeshore
Flood Warning and High Wind Warning on the lakeshore and a Wind
Advisory inland. The advisory/warning call is a tough one in both
regards on the lakeshore which is why giving it another 6-12 hours
is prudent here. Most areas will likely see gusts between 45-55
mph. The immediate lakeshore however may see gusts to around 60
mph. Scattered power outages will be likely late Saturday night
through Sunday evening.

Snow is in the forecast for Sunday, at least mixing in at times
through the course of the day as temperatures plunge through the
profile behind the cold frontal passage. Wet bulb zero heights
drop below 1500ft in all areas Sunday morning. So rain will mix
with snow at the very least. In terms of any accumulation, that
seems to be confined to the northern CWA up across Central Lower
Michigan near U.S. 10. We could see an inch or two in spots across
Lake and Osceola counties especially. The northern portions of
those counties towards Cadillac could see a touch more than that
given a lake effect punch that occurs in strong cold air advection
and upslow flow onto the high ground just south of Cadillac.

-- Mainly dry work week with moderating temperatures --

Beyond our weekend system (precip tries to end Sunday night) we
should see a mainly dry week. There are a few chances for a bit of
precipitation though... 1) a weak trough moving through on
Monday, 2) possible warm front in the area Wednesday night and 3)
a frontal boundary in the area Thursday night into Friday. The
highest chance looks to be out in the far reaches of the forecast
with the Thursday night and Friday front. Given the range in the
forecast not overly confident we will see precipitation then
however.

Temperatures start the week on the cool side of normal and
moderate to the warm side of normal by weeks end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM EST Fri Nov 13 2020

MVFR ceilings persist into this afternoon and are expected to
persist into the evening. Clearing can then be expected later this
evening into overnight as winds shift southerly after 06z
Saturday.

&&

.MARINE...
Issued at 330 PM EST Fri Nov 13 2020

A significant marine event is expected this weekend. A strong fall
storm system will work northeast through the Great Lakes Saturday
night and Sunday. Gale force winds at least are expected late
Saturday night and Sunday. At this point we are issuing a Gale
Warning for Saturday night through Sunday and Sunday evening. 40
to 45 knot gales are likely. Recent events have not had 50 knots
in the profile to tap into. This event is trending up in terms of
wind and we are now seeing 50 knots in the mixed layer on Sunday.
50-55 knots are seen in BUFKIT overviews at Holland on Sunday.
Worst of the conditions should be Sunday morning. Waves of 10-15
feet are likely with the potential for have peak waves above 15
feet. At this point going to roll with a Gale Warning, but the
potential exists for a possible upgrade to a Storm Warning.

Beach and dune erosion will be a certainty. Lakeshore flooding is
a bit more complicated. Water levels have fallen about a foot in
Western Lower Michigan from mid summer, from about 582.4 feet down
to 581.4 feet at the Holland NOS station. So, we will need a
bigger surge to produce flooding and this event may just be that.
The most prolific flooding is produced when strong easterly flow
occurs in the Straits of Mackinac pushing large amounts of water
temporarily from Huron into Michigan. This happens for a time
Saturday night in southeasterly flow. If the low trends further
south and moves across Northern Lower MI, we could have bigger
issues (with more flow working through the Straits). At this
point that does not appear to be likely, but we are watching
trends, which currently are to bring the low a bit further south.

Bottom line to all of this is we are looking at a significant
wind/wave event on the lakeshore Saturday night and Sunday.
Significant erosion is expected, and a lakeshore flood threat
may be on the increase. Lakeshore Flood headlines will not be
issued yet, but they will be needed at least for the erosion
angle.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 PM EST this evening for LMZ844>849.

     Gale Warning from 7 PM Saturday to 1 AM EST Monday for
     LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Thielke
MARINE...Duke
Hazardous weather outlook, Nov 13, 5:12 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
512 PM EST Fri Nov 13 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
512 PM EST Fri Nov 13 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West to southwest winds will gust to 45 to 55 mph Saturday night
through Sunday night. These winds will produce some scattered power
outages, tree limb damage, lakeshore flooding, and beach erosion,
especially on Sunday.

Non-severe thunderstorms will be possible overnight Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
512 PM EST Fri Nov 13 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Waves hazardous to Small Craft will come down early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West to southwest gales will gust up to 45 knots Saturday night
through Sunday night.

Non-severe thunderstorms will be possible overnight Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:39 AM ESTGale WatchGRR12 hr
Nov 13, 3:44 PM ESTGale WarningGRR36 hr
Nov 13, 5:20 PM ESTLakeshore Flood WatchGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren17 hr

Nearby

High Wind Watches in Michigan, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.